Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 170, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2017, 4:01 AM CDT for 6 counties in Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 4:01 AM CDT (09:01 UTC)
- Expired
- Jun 29, 2017, 4:31 AM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Gove County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 4:08 AM CDT | TSTM WND DMG | Quinter, KS | SEVERAL SMALL BRANCHES BLOWN DOWN IN QUINTER. TIME ESTIMATED FROM RADAR AND REPORT OF 50-60 MPH WINDS IN COLLYER AROUND THE SAME TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 1:22 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1583 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2649 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.2
The text
As transmitted.
559
WUUS53 KGLD 290901
SVRGLD
KSC039-063-065-137-179-193-290945-
/O.NEW.KGLD.SV.W.0170.170629T0901Z-170629T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
401 AM CDT THU JUN 29 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Thomas County in northwestern Kansas...
Southwestern Norton County in northwestern Kansas...
Sheridan County in northwestern Kansas...
Southeastern Decatur County in northwestern Kansas...
Northern Gove County in west central Kansas...
Southwestern Graham County in northwestern Kansas...
* Until 445 AM CDT
* At 400 AM CDT, a severe thunderstorm was located near Grainfield,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hoxie, Quinter, Grainfield, Grinnell, Selden, Park and Jennings.
This includes Interstate 70 in Kansas between mile markers 78 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3900 10015 3899 10081 3947 10071 3974 10045
3978 10016
TIME...MOT...LOC 0900Z 229DEG 31KT 3912 10054
HAIL...1.25IN
WIND...60MPH
$$
Lockhart1 follow-up statement
661
WWUS53 KGLD 290931
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
431 AM CDT THU JUN 29 2017
KSC039-063-065-137-179-193-290940-
/O.CAN.KGLD.SV.W.0170.000000T0000Z-170629T0945Z/
Thomas KS-Norton KS-Sheridan KS-Decatur KS-Gove KS-Graham KS-
431 AM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN THOMAS...
SOUTHWESTERN NORTON...SHERIDAN...SOUTHEASTERN DECATUR...NORTHERN GOVE
AND SOUTHWESTERN GRAHAM COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 AM CDT for
northwestern and west central Kansas.
LAT...LON 3900 10015 3899 10081 3947 10071 3974 10045
3978 10016
TIME...MOT...LOC 0929Z 229DEG 31KT 3929 10028
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:43 AM CDT, 18 minutes earlier.
Area forecast discussion, Jun 29, 3:43 AM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Goodland KS 243 AM MDT Thu Jun 29 2017 .SHORT TERM...(This evening through Thursday) Issued at 228 PM MDT Wed Jun 28 2017 Latest upper air analysis shows a deepening short wave trough over Central Colorado. Satellite imagery shows cumulus clouds increasing in coverage over the mountains, with some storms developing on the plains. At the surface the cold front from this morning was difficult to find due to the gradual cooling temperatures behind the pre-frontal trough extending from near Liberal northeast to near Hays. The dry line was running parallel along the pre-frontal trough. For the rest of the afternoon, isolated thunderstorms will continue to develop over Eastern Colorado near the deepening upper level short wave trough and where weak surface convergence will occur as a surface low deepens. The storms will increase in coverage due to the short wave trough deepening. Most of these storms are not expected to become severe due to CINH capping off any mixed layer or surface CAPE. However if storms develop as far south as I-70 or further south, they may become severe due to very little CINH in place there. This evening the upper level short wave trough will continue to deepen as it moves east. Storms developing ahead of it will increase in coverage as they move out of Colorado and into higher CAPE in Kansas. As the storms move east into higher instability the threat for large hail will increase. Meanwhile elevated CAPE will develop near the warm front and nose of the low level jet over the southeast part of the forecast area. As the upper level short wave trough progresses east, should see a second group of storms develop along the warm front which will also coincide with an axis of higher theta-e. Am anticipating hail up to hen egg size with these storms, although cannot rule out hail larger than that east of Highway 83. Severe winds will be possible with any storms that move into Kansas. Looking at 0-1 and 0-3 KM helicity and EHI, there is a potential for a tornado to develop in the vicinity of the warm front before midnight CT. Have low confidence of this occurring, but still bears mentioning. However if severe weather is going to occur it will be mainly in Northwest Kansas in the evening. As the evening progresses the two groups of storms should merge into a MCS or some sort of cluster before the overnight hours. As the storms merge into more a cluster, the size of the hail should become smaller with severe winds becoming more of a threat along with heavy rainfall. Don't have the confidence to issue a flood watch, since the storm complex should be moving fast enough to negate flooding. During the overnight hours the elevated CAPE shifts north into Nebraska. This may cause the severe thunderstorm activity to transition north as the storm complex moves east. However when the CAPE axis shifts north it may be behind the storm complex. Generally the later past midnight the lower the chance for large hail to occur as the CAPE axis shifts north of the forecast area. Thursday looks like another repeat of today with storms forming in Eastern Colorado ahead of a deepening upper level short wave trough. Isolated storms should begin to form in the early afternoon then increase in coverage over East Central Colorado as they move east later in the afternoon. Main threat with these storms will be large hail and damaging winds. .LONG TERM...(Friday through Wednesday) Issued at 243 AM MDT Thu Jun 29 2017 Sunday and Monday: A shortwave will move across the region Sunday afternoon and evening with PoPs increasing through the afternoon. There will be good instability in place with enough shear to provide an environment that will be favorable for strong to severe thunderstorms. Showers and thunderstorms could persist into the late evening and into the overnight hours, especially in the northeastern portions of the CWA. For Monday, look for another chance of late afternoon and evening thunderstorms as a developing upper low tracks north of the CWA. Instability remains high; however, deep layer shear will be lacking and will likely limit widespread severe thunderstorms but we could see a few strong to marginally severe storms develop. Tuesday (4th of July): The upper trough, associated with the developing upper low, will move to the east giving us northwest flow aloft. There will be a narrow axis of instability along a dryline that will set up just west of the KS/CO border. A slight chance of thunderstorms is possible through the afternoon mainly for western Yuma, Kit Carson, and Cheyenne counties in eastern Colorado. A few strong thunderstorms are possible with a low chance of an isolated severe storm. Wednesday and Thursday: Northwest flow continues aloft through mid- week with surface flow becoming southerly to southeasterly. Instability will increase late Wednesday with thunderstorm chances through the afternoon and evening over much of the CWA. Deep layer shear will be relatively weak on Wednesday, once more limiting widespread severe but allowing at least a low chance of an isolated severe thunderstorm. For Thursday, instability and shear will sharply increase as low level southeasterly flow increases; however, there will be very little in the way of upper-level support and thus there will only be a slight chance of thunderstorms through the afternoon and evening. Any storms that are able to form on Thursday could become severe. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1135 PM MDT Wed Jun 28 2017 Vfr conditions are expected through the period. For Kgld, currently thunderstorms near and to the west of the site. Current high resolution guidance supports having thunderstorms affecting the site. At this time kept conditions vfr but may need to update to make it mvfr. Winds will remain from north to around northeast at 10 knots or less. For Kmck, less of chance for thunderstorms for here. However, currently weak activity near the site so have vcts for the first 3 to 4 hours of the forecast. Through the morning winds will be variable below 10 knots. After that the winds will be northwest to northeast at 8 to 14 knots. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...TL AVIATION...BULLER
Hazardous weather outlook, Jun 29, 3:57 AM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 257 AM MDT Thu Jun 29 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 257 AM MDT Thu Jun 29 2017 /357 AM CDT Thu Jun 29 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... There will be slight chance of severe thunderstorms through mid morning. Large hail, damaging winds, and locally heavy rainfall will be the main threats. Later this afternoon into the overnight hours, scattered thunderstorms will once again be possible across the entire area. Some of these storms could become severe with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... On Sunday afternoon and night, there will be a chance of thunderstorms across the entire area. Some of these storms could become severe. On Tuesday afternoon and night, isolated thunderstorms are expected across east central Colorado. A few of these storms could become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 29, 12:25 AM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
1125 PM MDT WED JUN 28 2017
COZ091-092-290630-
Kit Carson County CO-Cheyenne County CO-
1125 PM MDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 1230
AM MDT...
At 1125 PM MDT, a strong thunderstorm was reported 14 miles south of
Flagler, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Flagler, Kit Carson, Wild Horse and Aroya.
This includes Interstate 70 in Colorado between mile markers 391 and
404.
LAT...LON 3896 10316 3930 10315 3926 10265 3872 10270
3884 10316
TIME...MOT...LOC 0525Z 280DEG 16KT 3909 10306
LockhartSpecial weather statement, Jun 29, 12:54 AM CDT, 3 hours 7 minutes before
Special Weather Statement National Weather Service Goodland KS 1154 PM MDT WED JUN 28 2017 COZ091-290700- Kit Carson County CO- 1154 PM MDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIT CARSON COUNTY UNTIL 100 AM MDT... At 1153 PM MDT, Doppler radar was tracking a strong thunderstorm near Bethune, or 6 miles west of Burlington, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Burlington and Bethune. This includes the following highways... Interstate 70 in Colorado between mile markers 425 and 450. Highway 385 between mile markers 172 and 206, and near mile marker 211. LAT...LON 3911 10255 3956 10246 3957 10205 3905 10205 TIME...MOT...LOC 0553Z 280DEG 15KT 3932 10238 Lockhart
Special weather statement, Jun 29, 1:07 AM CDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service Goodland KS 1207 AM MDT THU JUN 29 2017 COZ091-092-290700- Kit Carson County CO-Cheyenne County CO- 1207 AM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 100 AM MDT... At 1207 AM MDT, Doppler radar was tracking a strong thunderstorm 15 miles northeast of Kit Carson, or 18 miles northwest of Cheyenne Wells, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne Wells and Firstview. This includes Highway 385 between mile markers 139 and 180. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3872 10270 3926 10265 3920 10223 3865 10225 TIME...MOT...LOC 0607Z 272DEG 15KT 3895 10264 Lockhart
Special weather statement, Jun 29, 1:50 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
1250 AM MDT THU JUN 29 2017
COZ091-092-KSZ013-014-027-028-041-290745-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Greeley KS-
Thomas KS-Logan KS-Sherman KS-
1250 AM MDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...WALLACE COUNTY IN WEST
CENTRAL KANSAS...SOUTHWESTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
NORTHWESTERN LOGAN...NORTHWESTERN GREELEY COUNTIES IN WEST CENTRAL
KANSAS AND SOUTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 145
AM MDT/245 AM CDT/...
At 1249 AM MDT/149 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles southwest of
Brewster to 13 miles northwest of Weskan to 12 miles north of
Brandon. Movement was southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Goodland, Cheyenne Wells, Sharon Springs, Brewster, Levant, Weskan
and Winona.
This includes the following highways...
Interstate 70 in Kansas between mile markers 10 and 49.
Highway 385 between mile markers 136 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 AM MDT/1000
AM CDT/ for northwestern and west central Kansas.
LAT...LON 3862 10205 3861 10256 3862 10257 3890 10244
3912 10229 3931 10198 3938 10157 3939 10117
3913 10087 3874 10169 3853 10204
TIME...MOT...LOC 0649Z 299DEG 16KT 3921 10149 3896 10216 3863 10249
LockhartSpecial weather statement, Jun 29, 2:55 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
155 AM MDT THU JUN 29 2017
KSZ003-004-014>016-027>029-041-042-290900-
Norton KS-Wichita KS-Gove KS-Sheridan KS-Wallace KS-Decatur KS-
Greeley KS-Thomas KS-Graham KS-Logan KS-
155 AM MDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN WALLACE...
SOUTHEASTERN THOMAS...SOUTHERN NORTON...LOGAN...NORTHERN GREELEY...
SHERIDAN...SOUTHEASTERN DECATUR...GOVE AND GRAHAM COUNTIES UNTIL 300
AM MDT/400 AM CDT/...
At 155 AM MDT/255 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles north of Logan to 4
miles northwest of Monument to 3 miles north of Horace. Movement was
east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Oakley, Leoti, Hill City, Hoxie, Quinter, Tribune and Grainfield.
This includes Interstate 70 in Kansas between mile markers 64 and
113.
A severe thunderstorm watch remains in effect until 900 AM MDT/1000
AM CDT/ for northwestern and west central Kansas.
LAT...LON 3860 10203 3916 10115 3994 9963 3924 9961
3913 9976 3913 10015 3887 10015 3870 10041
3870 10113 3826 10113 3826 10138
TIME...MOT...LOC 0755Z 279DEG 21KT 3974 9953 3915 10106 3853 10178
LockhartThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:50 AM CDT | Special Weather Statement | GLD | Sherman, Wallace | 55 min |
| Jun 29, 2:10 AM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 50 min |
| Jun 29, 2:46 AM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 44 min |
| Jun 29, 2:55 AM CDT | Special Weather Statement | GLD | Gove, Graham, Logan, Norton, Sheridan, Wichita | 65 min |
| Jun 29, 3:09 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 51 min |
| Jun 29, 3:20 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 40 min |
| Jun 29, 3:26 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 34 min |
| Jun 29, 3:32 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 43 min |
| Jun 29, 4:05 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 26 min |
| Jun 29, 4:37 AM CDT | Special Weather Statement | GLD | Graham | 53 min |
| Jun 29, 6:10 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 65 min |
| Jun 29, 6:47 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.